Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 232, NWS Huntsville, AL

June 28, 2011Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 28, 2011, 5:46 AM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2011, 5:46 AM CDT (10:46 UTC)
Expired
Jun 28, 2011, 6:30 AM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:17 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2905 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KHUN 281046
SVRHUN
TNC051-103-127-281130-
/O.NEW.KHUN.SV.W.0232.110628T1046Z-110628T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
546 AM CDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN TENNESSEE...
  LINCOLN COUNTY IN TENNESSEE...
  MOORE COUNTY IN TENNESSEE...

* UNTIL 630 AM CDT

* AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM SHELBYVILLE TO 12 MILES   
  NORTH OF LAWRENCEBURG...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHESTNUT RIDGE...
  PETERSBURG...
  BOONEVILLE...BELLEVILLE...
  LOIS...HOWELL...
  FAYETTEVILLE...LYNCHBURG...
  MULBERRY...MIMOSA...
  HURDLOW...HARMS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3501 8612 3501 8684 3526 8683 3528 8681
      3527 8674 3530 8671 3535 8660 3538 8659
      3537 8648 3534 8644 3534 8642 3536 8640
      3536 8637 3542 8628
TIME...MOT...LOC 1045Z 315DEG 34KT 3543 8647 3539 8727

$$

KDW
1 follow-up statement
019 
WWUS54 KHUN 281123
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 AM CDT TUE JUN 28 2011

TNC051-103-127-281130-
/O.CON.KHUN.SV.W.0232.000000T0000Z-110628T1130Z/
MOORE TN-LINCOLN TN-FRANKLIN TN-
623 AM CDT TUE JUN 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR WESTERN FRANKLIN...NORTHERN LINCOLN AND MOORE COUNTIES...

AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES NORTHEAST OF LYNCHBURG TO FAYETTEVILLE... 
MOVING SOUTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARMS...MIMOSA...MULBERRY...LOIS...SMITHLAND...MOLINO...MAXWELL...
MARBLE HILL...LEXIE CROSSROADS...KELSO...HURDLOW...HARMONY...
BELVIDERE...BEANS CREEK AND HUNTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3501 8612 3511 8663 3524 8672 3527 8674
      3530 8671 3535 8660 3538 8659 3537 8648
      3534 8644 3534 8642 3536 8640 3536 8637
      3542 8628
TIME...MOT...LOC 1122Z 315DEG 34KT 3533 8625 3521 8659

$$

KDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:05 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 28, 3:05 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 AM CDT TUE JUN 28 2011

.DISCUSSION...
EARLY THIS MORNING...A COLD FRONT IS DRAPED FROM MICHIGAN SOUTH TO
NEAR PADUCAH AND WESTWARD TOWARD THE TEXAS PANHANDLE. CONVECTION
CONTINUES TO FIRE IN WESTERN KY/TN WITH SUPPORT FROM THE WEAK
SURFACE CONVERGENCE ZONE AND SHORTWAVES ALOFT. THE 500MB SHORTWAVE IS
PROGGED TO INTENSIFY SLIGHTLY AND DRIFT TO THE SE WITH A SMALL LOBE
OF VORT...WHICH IS EXPECTED TO BRING SHRA AND TSRA TO THE TN VALLEY
LATER TODAY. WHILE SOME SHOWERS ARE ALREADY APPROACHING THE FAR
WESTERN CWA...MORE WIDESPREAD IMPACTS TO THE CWA ARE NOT ANTICIPATED
UNTIL CLOSER TO 12Z. MODEL SOUNDINGS POINT TO THE POTENTIAL FOR
STRONG TO SEVERE STORMS WITH THE ACTIVITY TODAY...AS CAPE VALUES PUSH
THE 2000 J/KG MARK AND STEEP ML LAPSE RATES ALLOW A GOOD PORTION OF
THAT CAPE TO BE FOCUSED IN THE HAIL GROWTH ZONE. PWAT VALUES THIS
AFTERNOON WILL GET TO NEAR 2 INCHES SO LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH SOME OF THESE STORMS...BESIDES THE HAIL AND
WIND THREAT FROM STANDARD SUMMER TSRA DEVELOPMENT.

EVEN WITH THE INCREASED CLOUD COVER AND PRECIPITATION...HEAT WILL
STILL BE A CONCERN FOR THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO
PUSH TOWARD THE MID 90S AND DEWPOINTS WILL BE ABLE TO REMAIN CLOSE TO
THE 70 DEGREE MARK...SO APPARENT T VALUES WILL BE PUSHING 100 FOR A
GOOD PORTION OF THE AFTERNOON BUT SHOULD REMAIN BELOW 105.

MODELS ARE ALL INDICATING THAT THE HIGH PRESSURE CENTER WILL BEGIN TO
RETROGRADE OVER THE NEXT COUPLE OF DAYS AND ALLOW NW FLOW AFTER THE
FROPA TO COOL THINGS DOWN ACROSS THE REGION EVER SO SLIGHTLY. AFTER A
SHORT COOLER PERIOD FOR MID WEEK (HIGHS IN THE LOW 90S FOR WED)...THE
AREA WILL SEE A SLOW RISE IN TEMPS BACK TO NEAR 100 BY THE HOLIDAY
WEEKEND AS THE RIDGE SLIDES EASTWARD. COMBINED WITH TDS CLIMBING
BACK TO NEAR 70 DEGREES FOR THE WEEKEND...HEAT INDEX VALUES ARE
FORECAST TO BE IN THE 100-106 DEGREE RANGE FOR THE WEEKEND (MAINLY IN
THE WESTERN CWA).

AS THE RIDGE OVER THE SOUTHEAST BEGINS TO BREAK DOWN AGAIN LATE THIS
WEEKEND INTO EARLY NEXT WEEK...PRECIP CHANCES WILL BEGIN TO INCREASE
WITH THE POTENTIAL FOR ROUNDS OF SHORTWAVES/SMALL VORT LOBES TO REACH
THE CWA. ATTM KEPT POP CHANCES OUT OF THE FCST FOR SATURDAY. LL
MOISTURE RETURN LOOKS TO BE SLOW AS THE RIDGE BEGINS TO BREAK DOWN AND
SOUTHERLY FLOW IS AGAIN SEEN OVER N AL. BUT THE POTENTIAL FOR
SHRA/TSRA SHOULD UNFORTUNATELY BEGIN TO INCREASE ON SUNDAY AND
THROUGH THE 4TH OF JULY HOLIDAY.

&&

.AVIATION...
FROM 06Z TAFS...A LINE OF SHOWERS/TSTMS AHEAD OF A CDFNT ARE NOW
PUSHING INTO NW TN. CURRENT STORM MOTION INDICATES EVENTUAL
PROGRESSION INTO TAF SITES ARND 12-14Z. CURRENT ORGANIZATION IN ASSOC
W/ A NARROW UPR WAVE SHOULD ALLOW FOR A SHORT-LIVED TSTM PERIOD
/ABOUT 2 HOURS/. CURRENT TAFS INDICATE MVFR VIS...BUT LOWER IFR/LIFR
COULD OCCUR IF HVY PORTIONS OF CELLS CROSS A TAF SITE. A BRIEF BREAK
IN THE ACTIVITY IS POSSIBLE BEFORE MORE SHOWERS/TSTMS ORGANIZE
ALONG/AHEAD OF THE CDFNT AND UPR WAVE BY THE EARLY AFTN. SOME OF
THESE STORMS COULD BE STRONG/SVR WITH DMG WINDS/LARGE HAIL.
BUT...BETTER CHANCES FOR SVR MAY EXIST TO OUR SOUTH. SHRA/TSTMS WILL
DISSIPATE AFTER FROPA BY 21-22Z WITH VFR CONDITIONS EXPECTED AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    93  71  93  66  94 /  60  30  10  10  10
SHOALS        94  69  93  64  95 /  60  30  10  10  10
VINEMONT      91  69  91  64  92 /  60  30  10  10  10
FAYETTEVILLE  89  68  89  64  92 /  60  20  10  10  10
ALBERTVILLE   91  68  91  64  92 /  60  30  10  10  10
FORT PAYNE    90  67  91  63  92 /  60  30  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...CCC
AVIATION...KDW
Hazardous weather outlook, Jun 28, 4:27 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 AM CDT TUE JUN 28 2011

ALZ001>010-016-TNZ076-096-097-281815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
427 AM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE INTO
SOUTHERN MIDDLE TENNESSEE AND NORTHERN ALABAMA THIS MORNING. THESE
STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND LARGE HAIL. IN ADDITION...FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL RATES WILL ACCOMPANY THESE STORMS. THIS INITIAL LINE
OF STORMS WILL MOVE GENERALLY FROM NORTH TO SOUTH AND MAY CLEAR THE
AREA BY LATE MORNING.

MORE THUNDERSTORMS ARE POSSIBLE AGAIN BY THE EARLY AFTERNOON AS A
COLD FRONT AND UPPER LEVEL SYSTEM CROSS THE AREA. THE POSSIBILITY FOR
SEVERE STORMS WILL LINGER THROUGH THE AFTERNOON...WITH A CONTINUED
THREAT FOR DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON ON
SUNDAY AND MONDAY. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY
WINDS AND HAIL AS THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THIS MORNING.

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:35 AM CDTSevere Thunderstorm WarningHUNFranklin40 min
Jun 28, 6:17 AM CDTSevere Thunderstorm WarningHUNFranklin, Moore43 min
Jun 28, 9:25 AM CDTFlash Flood WatchHUNFranklin, Lincoln, Moore8 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.